[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.74.94. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
From the Food and Drug Administration
June 2, 1999

Hypotension and Bedside Leukocyte Reduction Filters

Author Affiliations
 

Not Available

Not Available

JAMA. 1999;281(21):1978. doi:10.1001/jama.281.21.1978-JFD90004-2-1

The FDA is alerting physicians and other health professionals to the potential for severe hypotensive reactions in patients receiving blood products transfused through a bedside leukocyte reduction filter. Based on current scientific knowledge, the agency is recommending to health professionals involved in these procedures that they watch for a precipitous drop in patient blood pressure.

The primary clinical manifestation of the reaction is the sudden onset of a severe hypotensive episode within 1 hour of transfusing blood or blood components through a bedside leukocyte filter. The hypotension may be associated with respiratory distress, facial flushing, abdominal pain and nausea, and loss of consciousness. Should the patient develop signs of a leukocyte reduction blood filter reaction, immediately stop the transfusion. Rapid resolution of the symptoms is usually seen once the transfusion is discontinued. Follow the treatment of transfusion reactions as outlined in the institution's protocol.

First Page Preview View Large
First page PDF preview
First page PDF preview
×